Alert archive / Colorado / Special Weather Statements in 2019

Special Weather Statement, NWS Pueblo, CO

August 31, 2019El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 31, 2019, 1:25 PM MDT for El Paso County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2019, 1:25 PM MDT (19:25 UTC)
Expired
Aug 31, 2019, 2:15 PM MDT
In force
50 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS85 KPUB 311925
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
125 PM MDT Sat Aug 31 2019
 
COZ084-312015-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
125 PM MDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
215 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 28 miles northeast of Colorado Springs, moving southeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan.

LAT...LON 3905 10444 3910 10434 3900 10413 3886 10438
TIME...MOT...LOC 1924Z 321DEG 7KT 3904 10437 

$$

KTS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 31, 11:25 AM MDT, 2 hours earlier.

Area forecast discussion, Aug 31, 11:25 AM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
1125 AM MDT Sat Aug 31 2019

.UPDATE...
Issued at 552 AM MDT Sat Aug 31 2019

Low clouds are making a more significant push west and will likely
affect the COS metro area and PUB metro areas prior to sunrise.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Sat Aug 31 2019

Currently...

Skies were mostly clear across the CWA at 3 am this morning.
However, a couple of MCSs were nearby in western KS, and  they were
pushing back some lower clouds into the fringes of the plains
counties (El Paso, Crowley and Kiowa and Prowers counties).

Surface moisture was still relatively high across the plains dewpts
were in the 50s along the I-25 corridor and 60s generally east of
KLHX. In the mtns 30s and 40s were noted.

Today...

I anticipate the low clouds will push back to the west a bit and
affect parts of eastern El Paso county. Low clouds will also
move/develop westward over the eastern part of the southeast plains.
However, I expect the I-25 corridor will remain free of the lower
clouds per high res guidance. Additionally, sfc obs do not show a
strong push back to the west of the low clouds.

Storms today will be much more isolated then yesterday and do not
expect any organized severe storms today. We will likely see some
isolated convection and cant rule out gusty winds with the stronger
cores. Best chance of pops will be s mtns and immediate I-25
corridor region, especially in the Palmer Divide and Raton Mesa
regions. Far eastern plains are expected to remain dry throughout
the day.

Max temps will be in the upper 80s to lower 90s on the divides and
mid 90s lower ark rvr valley. Valleys will be in the 80s. Winds will
be light and diurnally driven.

Tonight...

Isolated convection S mtns and I-25 corridor possible early
otherwise dry. \/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 341 AM MDT Sat Aug 31 2019

Models continue to be in decent agreement through the extended
period. Ensemble spreads remain small lending to higher forecast
confidence. It should be noted that models are hinting at a
possible pattern change beyond our current forecast period.

Sunday and Monday...high pressure will sit over the Four Corners
region, while a quick moving shortwave will pass from the Northern
Rockies into the Northern Plains. Near record temperatures are
expected with upper 90s to lower 100s expected both afternoons
over the lower elevations. Models continue to be on the drier
side. Isolated to scattered thunderstorms will be possible both
days, primarily over the San Juan and southern Sangre de Cristo
ranges. Lightning and gusty outflow winds will be the main
threats. Thunderstorms will be diurnally driven, dissipating
before midnight.

Tuesday...a cold front is forecast to drop south across the region
by Tuesday morning. This will bring cooler weather to the area,
with highs generally 10 degrees cooler. Low level easterly upslope
flow will likely lead to more widespread showers and thunderstorms
during the afternoon hours. The main focus will be over the
Eastern Mountains, which will likely spread into the Plains
overnight. Lightning, gusty winds and small hail may be possible.

Wednesday into Saturday...high pressure will rebuild across the
Four Corners region and shift east over Colorado allowing for
return to monsoon conditions across much of the region. Showers
and thunderstorms are expected each afternoon and evening.
Initial development will be over the mountains, spreading east
across the Plains during the overnight hours. The flash flood
potential will increase as well, especially over area burn scars.
This will need to be monitored. Temperatures will remain warm with
generally 90s across the region. Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1103 AM MDT Sat Aug 31 2019

VFR conditions expected at the TAF sites over the next 24 hours.
Isolated thunderstorms will develop over the mountains and spread
off into the adjacent plains in the afternoon. Both KCOS and KPUB
could be affected by gusty outflow winds from VCTS this afternoon
and evening. Thunderstorms should move out of the I-25 corridor by
01-02z with winds decreasing through the evening. IFR stratus will
redevelop across the plains which could move into the KPUB taf
site towards 12z. High res models keep this moist layer very
shallow, and confidence of stratus spreading into the terminal is
too low at this point to introduce into TAFs. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Hodanish
SHORT TERM...HODANISH LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Aug 31, 11:38 AM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Sat Aug 31 2019

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Sat Aug 31 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will develop over the mountains by noon
and spread eastward into the adjacent plains during the afternoon
and evening. Thunderstorms today will be capable of producing
gusty winds to 45 mph, brief moderate to heavy rainfall and cloud
to ground lightning. Some brief small hail up to 1/2 inch in
diameter will be possible with the isolated stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms are possible Sunday and Monday over the San
Juan Range and Southern Sangre de Cristo Range. Lightning and
gusty outflow winds will be the main threats.

More widespread showers and thunderstorms will be possible on
Tuesday behind a cold front, especially along the Eastern
Mountains. For Wednesday into Friday, more monsoonal conditions
are expected. Showers and thunderstorms are expected each
afternoon and evening, initially over the mountains, spreading
east across the Plains through the overnight periods. Lightning,
gusty winds, small hail and locally heavy rainfall will be the
main threats. Flash flooding may be possible if a stronger
storm moves over a burn scar.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across the southeast mountains and plains this
afternoon and evening.

31/SKELLY

In the hours before

Special weather statement, Aug 31, 1:14 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
114 PM MDT Sat Aug 31 2019

COZ074-075-087-088-311945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
114 PM MDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 13 miles southeast of Indian Creek on the
southeastern Spring Burn Scar, moving east at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Spanish Peaks, Gulnare and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3724 10498 3744 10496 3746 10466 3717 10468
TIME...MOT...LOC 1913Z 275DEG 10KT 3734 10491

29
Special weather statement, Aug 31, 1:25 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
125 PM MDT Sat Aug 31 2019

COZ084-312015-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
125 PM MDT Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
215 PM MDT...

At 124 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 28 miles northeast of Colorado Springs, moving southeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan.

LAT...LON 3905 10444 3910 10434 3900 10413 3886 10438
TIME...MOT...LOC 1924Z 321DEG 7KT 3904 10437

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:01 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo44 min
Aug 30, 6:16 PM MDTSpecial Weather StatementPUBCuster29 min
Aug 30, 6:17 PM MDTSpecial Weather StatementPUBOtero28 min
Aug 30, 6:51 PM MDTSpecial Weather StatementPUBBent39 min
Aug 30, 6:55 PM MDTAreal Flood AdvisoryPUBCostilla, Huerfano3 hr
Aug 30, 6:56 PM MDTSevere Thunderstorm WarningPUBBent34 min
Aug 30, 7:02 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano33 min
Aug 30, 7:31 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano, Las Animas23 min
Aug 30, 7:41 PM MDTSpecial Weather StatementPUBCrowley49 min
Aug 30, 8:05 PM MDTSevere Thunderstorm WarningPUBBent, Prowers25 min
Aug 30, 8:27 PM MDTSevere Thunderstorm WarningPUBBent, Prowers48 min
Aug 31, 1:01 PM MDTFlash Flood WarningPUBHuerfano2 hr
Aug 31, 1:14 PM MDTSpecial Weather StatementPUBHuerfano31 min
Aug 31, 1:46 PM MDTSpecial Weather StatementPUBHuerfano29 min
Aug 31, 1:49 PM MDTSpecial Weather StatementPUBEl Paso26 min
Aug 31, 2:14 PM MDTSpecial Weather StatementPUBEl Paso46 min
Aug 31, 2:17 PM MDTSpecial Weather StatementPUBLas Animas28 min
Aug 31, 2:43 PM MDTSevere Thunderstorm WarningPUBEl Paso32 min
Aug 31, 2:44 PM MDTSpecial Weather StatementPUBLas Animas46 min
Aug 31, 3:14 PM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Aug 31, 3:22 PM MDTSpecial Weather StatementPUBLas Animas23 min
Aug 31, 3:53 PM MDTSpecial Weather StatementPUBEl Paso52 min

Nearby

Special Weather Statements in Colorado, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.